Nebraska, 2023

Hail and Damaging Winds in Nebraska, July 10, 2023

July 10, 2023 · NWS GID · 8 events in 6 counties and zones

An upper level trough was centered over Canada with a portion of the upper trough extending south to the Gulf Coast. Temperatures during the day had warmed up into the 80s and 90s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
$13 million
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An upper level trough was centered over Canada with a portion of the upper trough extending south to the Gulf Coast. Temperatures during the day had warmed up into the 80s and 90s. Relatively high CAPE values were across the area with 0 to 6 kilometer wind shear values generally between 40 and 50 knots. Mid-level lapse rates were generally between 7 to 8 degrees Celsius/kilometer. A weak cold front was pushing south through Nebraska during the evening which provided an additional source of lift.

Storms developed in central and northern Nebraska during the late afternoon and early evening hours and moved southward along and ahead of the cold front. The first severe storm impacted the area by producing a wind gust near 60 mph in Dawson County at 8 PM CDT. Other storms impacted south central Nebraska and developed into a line and moved southward during the evening. These storms produced mainly strong winds with one report of hail. The strongest storm produced wind gusts estimated to be at least 75 mph with quarter sized hail in the Waco area in York County and resulted in damage between 9 and 9:30 PM CDT. This line of storms ended with a report of 65 mph winds in Alma in Harlan County at 9:20 PM CDT which damaged some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 10, 5:49 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Jul 10, 5:49 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
649 PM CDT Mon Jul 10 2023

...Aviation Update...

.DISCUSSION...(This evening through Monday)
Issued at 331 PM CDT Mon Jul 10 2023

Key Messages:

* Severe Thunderstorm Watch for central Nebraska and much of south
  central Nebraska until 10 pm.

* Severe thunderstorms possible from this afternoon into tonight
  across the forecast area. Severe thunderstorms will again be
  possible on Tuesday across much of Nebraska.

* Heat indexes near or above 100 degrees across north central
  Kansas and portions of far southern Nebraska Tuesday and
  Wednesday.

* Temperatures cooling slightly toward the end of the week with
  chances of showers and thunderstorms each day across at least a
  portion of the forecast area.

Today and tonight...

An upper level low/trough is centered over Canada with a portion of
the upper trough extending south to the Gulf Coast. South to
southwest surface winds are across south central and central
Nebraska and north central Kansas. Temperatures across the area are
expected to heat up into the upper 80s to mid 90s. Relatively high
CAPE values will be across the area late this afternoon with 0 to 6
km wind shear values generally between 45 and 50 knots. Mid-level
lapse rates will generally be 7 to 8 degrees C/km. A weak cold front
will also be pushing southward into Nebraska this evening which will
provide an additional source of lift. These conditions will result
in a chance of severe weather across the area this afternoon and
continuing into tonight. The greatest threat of severe weather will
be from around 5 pm to midnight as storms develop across central
Nebraska late this afternoon and early this evening and move
southward. Large hail up to around golfball size and strong,
damaging winds to around 70 mph are the greatest threats. The models
differ on how much of the area is going to be impacted by the
storms. Low temperatures tonight will range from the lower 60s to
near 70 degrees.

Tuesday and Tuesday night...

The previously mentioned upper trough will move northeastward on
Tuesday. Surface winds will mostly be out of the southeast with
temperatures heating up into the upper 80s to mid 90s. Heat index
values will range from the lower 90s to over 100 degrees on Tuesday
afternoon. A surface high with an accompanying cold front will be
present across northern Nebraska by Tuesday evening. This front will
gradually move into the area Tuesday night into Wednesday. Very high
surface CAPE values are expected tomorrow afternoon into the evening
hours according to the NAM12 with 0 to 6 km wind shear values
generally 45 to 50 knots. A limiting factor in severe storm
development tomorrow will be the fairly low lapse rates. Any storms
that develop tomorrow will likely become severe due to the above
mentioned conditions. Storm development is most likely tomorrow
along and just ahead of the cold front. Low temperatures tomorrow
night will depend on the strength and timing of the front and will
likely range from the lower 60s to lower 70s.

Wednesday through next Monday...

The cold front will continue to move across the area on Wednesday
with high temperatures mostly in the 80s across central and south
central Nebraska and mostly in the 90s across north central Kansas.
Heat index values will be near and over 100 degrees across north
central Kansas and portions of far southern Nebraska. The area will
be on the underside of a trough on Wednesday with an upper
disturbance possibly moving overhead. This may result in
thunderstorms developing and moving across the area. Conditions on
Thursday will be similar to those on Wednesday. Temperatures may
cool a bit on Friday with highs mostly in the 80s across the
forecast area. Additional disturbances may pass overhead providing
more rain and storm chances through the end of the week. Fairly
similar temperatures will continue through the weekend into early
next week with highs in the 80s. Rain and storm chances will
continue through the end of the forecast period. Low temperatures
will range from the upper 50s to lower 70s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Wednesday)
Issued at 638 PM CDT Mon Jul 10 2023

Main concern for this TAF period comes right off the bat, as a
line of scattered thunderstorms continues to push southeast toward
the terminal sites. The primary impact of any storm that directly
moves over the site looks to be variable gusty winds. Once this
activity passes, currently have the rest of the TAF period dry,
but will have to keep an eye on activity well to the NW to see if
it holds together in a few hours. Light/variable winds are
expected through the remainder of the overnight-early morning
hours, then turning back to the SSE during the day on Tuesday.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Schuldt
AVIATION...ADP
Hazardous weather outlook, Jul 10, 4:03 PM CST, 2 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
503 PM CDT Mon Jul 10 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
112215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
503 PM CDT Mon Jul 10 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This evening and tonight.

The entire outlook area is included in either a Slight or Enhanced
Risk for severe thunderstorms, with this threat lasting through at
least the 10 PM to Midnight time frame for parts of the area.
Generally speaking, storms will develop into the outlook area
from both the north and the west with time this evening, perhaps
eventually merging into a larger storm complex. The main threats
with the most intense storms will be hail up to around the size of
golf balls, wind gusts up to around 70 MPH and locally heavy
rainfall of perhaps at least 1 to 2 inches in a short time. An
isolated tornado cannot be entirely ruled out, but is certainly
not the primary hazard.

Eventually tonight, all thunderstorm activity will depart off to
the south and southeast, and odds favor the entire outlook area
being thunderstorm-free by around 2 AM.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

For Tuesday late afternoon and evening, the majority of the
outlook area is included in either a Marginal or Slight Risk for
severe thunderstorms, with this threat favoring Nebraska areas
more so than north central Kansas. Large hail and strong,
damaging winds will be the main threats with any possible severe
storms, although the likelihood of storm development and coverage
of storms is still somewhat in question.

Also on Tuesday, heat index values during the afternoon are
expected to reach at least 100 degrees in southern portions of the
outlook area, particularly within north central Kansas along with
Thayer and Nuckolls counties in Nebraska. Similar to slightly
higher heat index readings are expected in these same areas
Wednesday afternoon, including the possibility for more dangerous
readings of at least 105 degrees, particularly within parts of
Rooks, Osborne, Mitchell, Jewell, Nuckolls and Thayer counties.

Wednesday through Sunday, periodic thunderstorm chances remain in
the forecast Wednesday through Sunday, but too many uncertainties
exist to confidently pin down details with timing, location, and
any possible threat for severe thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any possible instances of hail,
wind gusts in excess of 50 MPH, localized flooding or anything
else noteworthy.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Pfannkuch

In the hours before

Special weather statement, Jul 10, 4:31 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Hastings NE
531 PM CDT Mon Jul 10 2023

NEZ039-102300-
Valley NE-
531 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northern Valley
County through 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm over
Burwell, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elyria and Fort Hartsuff State Park.

It is possible that this storm might remain primarily to the north
of Valley County, but if it slips south and intensifies then a
Severe Thunderstorm Warning may become necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Nebraska.

&&

LAT...LON 4174 9875 4161 9875 4170 9921 4174 9921
TIME...MOT...LOC 2231Z 292DEG 28KT 4177 9914

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Jul 10, 4:53 PM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Hastings NE
553 PM CDT Mon Jul 10 2023

NEZ039-040-102330-
Valley NE-Greeley NE-
553 PM CDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of northern Greeley and
northeastern Valley Counties through 630 PM CDT...

At 551 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles west of Bartlett to near Fort Hartsuff
State Park. Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Spalding.

For now, the most intense portion of these storms are focused just
north of Valley and Greeley counties. However, if these storms
maintain their intensity and track over the next half hour, a Severe
Thunderstorm Warning may become necessary for parts of the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Nebraska.

&&

LAT...LON 4156 9836 4167 9897 4174 9895 4174 9833
TIME...MOT...LOC 2251Z 298DEG 30KT 4192 9867 4171 9891

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Jul 10, 5:30 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Hastings NE
630 PM CDT Mon Jul 10 2023

NEZ046-060-061-110015-
Buffalo NE-Dawson NE-Sherman NE-
630 PM CDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of northern Buffalo,
southwestern Sherman and northeastern Dawson Counties through 715 PM
CDT...

At 630 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mason City to near Callaway. Movement was
southeast at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Litchfield around 650 PM CDT.

Other locations in the path of these storms include Hazard,
Eddyville, Pleasanton, Ravenna, Sumner, Miller and Poole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and central Nebraska.

&&

LAT...LON 4105 9921 4131 9920 4093 9872 4092 9872
      4091 9961 4105 9976
TIME...MOT...LOC 2330Z 311DEG 28KT 4126 9932 4124 9984

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Pfannkuch
Special weather statement, Jul 10, 6:37 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
737 PM CDT Mon Jul 10 2023

NEZ060-061-110115-
Buffalo NE-Dawson NE-
737 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northwestern Buffalo
and east central Dawson Counties through 815 PM CDT...

At 737 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miller, or 22 miles northwest of Kearney, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amherst, Sumner and Miller.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.

&&

LAT...LON 4105 9941 4105 9928 4086 9895 4075 9939
      4099 9954
TIME...MOT...LOC 0037Z 310DEG 27KT 4097 9935

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Jul 10, 6:40 PM CST, 20 minutes before
Special Weather Statement
National Weather Service Hastings NE
740 PM CDT Mon Jul 10 2023

NEZ041-110115-
Nance NE-
740 PM CDT Mon Jul 10 2023

...A strong thunderstorm will impact portions of northeastern Nance
County through 815 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Edward, or 30 miles west of Columbus, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Genoa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Nebraska.

&&

LAT...LON 4142 9770 4137 9779 4151 9796 4151 9789
      4153 9788 4153 9771
TIME...MOT...LOC 0040Z 313DEG 17KT 4156 9791

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Pfannkuch
Special weather statement, Jul 10, 6:52 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Hastings NE
752 PM CDT Mon Jul 10 2023

NEZ061-073-074-110130-
Buffalo NE-Phelps NE-Kearney NE-
752 PM CDT Mon Jul 10 2023

...Strong thunderstorms will impact portions of northeastern Phelps,
northwestern Kearney and southwestern Buffalo Counties through 830 PM
CDT...

At 752 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Pleasanton to near Elm
Creek. Movement was southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kearney, Elm Creek, Odessa, Amherst and Riverdale.

This includes Interstate 80 between mile markers 260 and 276.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.

&&

LAT...LON 4081 9885 4053 9918 4074 9939 4099 9914
TIME...MOT...LOC 0052Z 321DEG 12KT 4090 9916 4074 9932

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Pfannkuch

The radar

The Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 01:02 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
July 10, 7:00 PM CST
Where
Dawson County, 0.52 mi W of Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.780, -99.740

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Buffalo

When
July 10, 7:05 PM CST to 7:15 PM CST
Where
Buffalo County, 1.71 mi NW of Kearney to 2.28 mi SW of Kearney
Measured
54 kt (62 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.720, -99.100

Peak wind gusts included: 62 MPH, measured by a mesonet station located one mile west-southwest of Kearney; 59 MPH, measured by a mesonet station located one mile west of Kearney; 58 MPH, measured by a mesonet station located three miles southwest of Kearney. Some minor tree damage was reported in the southwest part of Kearney.

Thunderstorm Wind, Gosper

When
July 10, 7:17 PM CST to 7:25 PM CST
Where
Gosper County, 2.51 mi ENE of Smithfield to 4.6 mi SE of Smithfield
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.600, -99.690

A wind gust of 71 MPH was measured by a mesonet station located three miles northeast of Smithfield. A report via social media noted tree limbs as large as 4 to 6 inches in diameter downed in the Bertrand area.

Thunderstorm Wind, Polk

When
July 10, 7:50 PM CST
Where
Polk County, 2.08 mi E of Stromsburg
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.120, -97.560

A wind gust of 61 MPH was measured by a home weather station located two miles east of Stromsburg.

Thunderstorm Wind, York

When
July 10, 8:10 PM CST to 8:25 PM CST
Where
York County, 1.04 mi E of Thayer to 5.55 mi S of Waco
Measured
65 kt (75 mph) estimated gust
Property damage
$1.3 million
Crop damage
$13 million
Reported by
911 Call Center
Coordinates
40.970, -97.460

Wind gusts estimated to be at least 75 MPH, accompanied by hail up to the size of quarters, resulted in widespread damage mainly focused in the Waco area. Multiple irrigation pivots were overturned, a few grain bins were damaged or destroyed, trees were damaged, and power outages were reported in the area. Wind-driven hail shredded crops, with several fields a total loss. South of Waco, damage was reported at the travel center at the Interstate 80 interchange. At a campground just south of the interchange, power lines were downed, fencing was damaged, and a few RVs were tipped over. Local fire departments reported that there around six semi-trucks flipped on Interstate 80.

Thunderstorm Wind, Harlan

When
July 10, 8:11 PM CST
Where
Harlan County, 4.23 mi WNW of Huntley
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
40.250, -99.350

A wind gust of 67 MPH was measured by a mesonet station located four miles northwest of Huntley.

Hail, York

When
July 10, 8:15 PM CST to 8:30 PM CST
Where
York County, 1.04 mi E of Thayer to 5.55 mi S of Waco
Measured
1 in hail
Property damage
$1,000
Crop damage
$13,000
Reported by
911 Call Center
Coordinates
40.970, -97.460

Hail up to the size of quarters, accompanied by wind gusts estimated to be at least 75 MPH, resulted in widespread damage mainly focused in the Waco area. Multiple irrigation pivots were overturned, a few grain bins were damaged or destroyed, trees were damaged, and power outages were reported in the area. Wind-driven hail shredded crops, with several fields a total loss. South of Waco, damage was reported at the travel center at the Interstate 80 interchange. At a campground just south of the interchange, power lines were downed, fencing was damaged, and a few RVs were tipped over. Local fire departments reported that there around six semi-trucks flipped on Interstate 80.

Thunderstorm Wind, Harlan

When
July 10, 8:20 PM CST
Where
Harlan County, 0.53 mi W of Alma
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
40.100, -99.360

Wind gusts estimated to be near 65 MPH resulted in tree damage in Alma, including several large downed limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117574, 1117575, 1117580, 1117583, 1117614, 1117627, 1117623, 1117628.